Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2022, 6:35 PM EDT for Darlington County, Dillon County, Marlboro County, South Carolina; Robeson County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 6:35 PM EDT (22:35 UTC)
- Expired
- May 6, 2022, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 137 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:38 PM EDT | TSTM WND DMG | 2 Nne Dovesville, SC | SEVERAL TREES REPORTED DOWN BETWEEN SOCIETY HILL AND DOVESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS52 KILM 062235
SVRILM
NCC155-SCC031-033-069-062315-
/O.NEW.KILM.SV.W.0039.220506T2235Z-220506T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
635 PM EDT Fri May 6 2022
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
West central Robeson County in southeastern North Carolina...
Northwestern Dillon County in northeastern South Carolina...
Northeastern Darlington County in northeastern South Carolina...
Marlboro County in northeastern South Carolina...
* Until 715 PM EDT.
* At 634 PM EDT, a severe thunderstorm was located over Dovesville,
or 9 miles north of Darlington, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Bennettsville, Fairmont, Maxton, Mccoll, Rowland, Clio, Hamer, Mont
Clare, Brownsville, South Of The Border, Floyd, Minturn, Elrod,
Dovesville, Raemon, Auburn, Bingham, Purvis, Dunbar and Little
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3450 7999 3449 7996 3449 7988 3452 7986
3453 7983 3461 7981 3461 7978 3463 7979
3467 7970 3470 7955 3463 7946 3475 7935
3450 7908 3432 7992 3447 8008
TIME...MOT...LOC 2234Z 245DEG 40KT 3443 7989
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
IGB2 follow-up statements
052
WWUS52 KILM 062301
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
701 PM EDT Fri May 6 2022
NCC155-SCC031-033-069-062315-
/O.CON.KILM.SV.W.0039.000000T0000Z-220506T2315Z/
Robeson NC-Dillon SC-Darlington SC-Marlboro SC-
701 PM EDT Fri May 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WEST CENTRAL ROBESON...NORTHWESTERN DILLON...NORTHEASTERN
DARLINGTON AND CENTRAL MARLBORO COUNTIES...
At 701 PM EDT, a severe thunderstorm was located over Dunbar, or 8
miles southeast of Bennettsville, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Bennettsville, Fairmont, Maxton, Mccoll, Rowland, Clio, Raemon,
Hamer, South Of The Border, Bingham, Purvis, Dunbar, Little Rock,
Minturn, Elrod, Brownsville, Blenheim, Mcdonald, Tatum and Raynham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3461 7981 3461 7978 3463 7979 3467 7970
3470 7955 3463 7946 3475 7935 3450 7908
3437 7972 3453 7979
TIME...MOT...LOC 2301Z 245DEG 40KT 3456 7956
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
IGB296
WWUS52 KILM 062315
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
715 PM EDT Fri May 6 2022
NCC155-SCC031-033-069-062323-
/O.EXP.KILM.SV.W.0039.000000T0000Z-220506T2315Z/
Robeson NC-Dillon SC-Darlington SC-Marlboro SC-
715 PM EDT Fri May 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ROBESON...
NORTHWESTERN DILLON...NORTHEASTERN DARLINGTON AND CENTRAL MARLBORO
COUNTIES WILL EXPIRE AT 715 PM EDT...
This warning has been replaced with a new one for parts of Marlboro
and Dillon Counties, and extends eastward into Robeson County.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina. A Severe Thunderstorm Watch also remains
in effect until 1000 PM EDT for southeastern North Carolina...and
northeastern South Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.
LAT...LON 3461 7981 3461 7978 3463 7979 3467 7970
3470 7955 3463 7946 3475 7935 3450 7908
3437 7972 3453 7979
TIME...MOT...LOC 2313Z 245DEG 40KT 3461 7943
$$
IGBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:48 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 6, 3:48 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
348 PM EDT Fri May 6 2022
.SYNOPSIS...
Chances for showers and thunderstorms increase later today
ahead of a low pressure system. A few thunderstorms could
produce damaging winds inland. Much cooler weather will arrive
behind the cold front Saturday, with dry weather and breezy
conditions at times expected into next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
A challenging severe weather potential forecast this evening. SBCAPE
has grown moderate to strong across the area, but this stronger
instability is progged to lift off to our north while less unstable
air advects in from the west in the very near term. A secondary but
lesser surge of instability is progged to enter western zones by 21Z
with the first few storms soon thereafter. This may represent the
best chance for severe weather. As the storms translate north and
east their fate is a bit more uncertain since they will be moving
into higher dewpoints but the overall diurnal cooling will be
underway. Storms to affect the Cape Fear region last, their severe
threat diminished but non-zero. Damaging wind and hail will be the
main threats, but far western zones will also have a small tornado
threat as 150 m^2/s^2 of low level SRH develops.
&&
.SHORT TERM /SATURDAY NIGHT/...
One last chance for rain Saturday night as there's still a bit
of moisture in place just behind the sfc low moving offshore,
and mid-level energy associated with the cyclonic flow aloft.
Any rain amounts will be light, mainly over NE areas, and during
the evening hours. A dry overnight then as the low pushes
farther offshore and temps bottom out in the low/mid 50s...the
coolest temps in several days.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler weather returns next week as low pressure spins offshore
for several days and high pressure ridges in from the north.
Expect dry wx from early to mid week, before the low starts to
nudge westward towards the coast late in the week. There
continues to be a fair bit of uncertainty over the strength of
the low and where it moves onshore, but in general PoPs will
continue to be in the chance range for Thursday and Friday, with
the best chance right along the coast. Winds persistently out
of the N/NE, with below normal temps of highs only in the 70s
for most of the week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Gusty SW winds to continue through the period as the area remains in
the warm sector ahead of a storm system developing OH Valley region.
A line of thunderstorms will begin to threaten inland terminal by
about 21Z and coastal terms soon thereafter. Storms may weaken as
they translate east towards ILM. Little to no rain expected
following squall line, which could bring strong and variable wind
gusts as well as lowered CIG and VSBY, though any IFR should be very
brief.
Extended Outlook...Cold front expected to push through from the
north Saturday afternoon/eve with MVFR conditions possible from
clouds and pcpn. Strong low pressure will linger off the NC
coast early to midweek next week resulting in active northerly
flow across the terminals with mainly VFR conditions.
&&
.MARINE...
Through Saturday: Prefrontal flow regime to stay in place
through the period and although somewhat marginal a fairly long
fused SCA will be in place mainly for wind gusts. Southwesterly
wind waves to be dominant but a 7 sec SE swell will be on the
rise.
Saturday Night Through Wednesday: A prolonged period of SCA
conditions from this weekend through mid next week in
association with moderate N/NE flow as low pressure spins
offshore. Seas will build as NE 12 second swell increases...up
to 8-9 ft out 20nm by Tuesday and Wednesday. Meanwhile...winds
gusting up to 25-30 kt for much of this period, esp. over NC
coastal waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBBHazardous weather outlook, May 6, 3:52 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 352 PM EDT Fri May 6 2022 NCZ087-096-099-105-107-109-SCZ024-033-058-059-072000- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Dillon-Marion-Central Horry-Northern Horry- 352 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms late today and this evening. Strong to damaging straight-line wind gusts is the main threat, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-072000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 352 PM EDT Fri May 6 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory. Strong to severe TSTMs possible tonight, with gusts in excess of 35 kt. Dangerous cloud to sea lightning strikes are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-072000- Coastal Brunswick- 352 PM EDT Fri May 6 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-072000- Coastal Pender-Coastal New Hanover-Coastal Horry- 352 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. A strong to severe TSTM is possible this evening, gusty or damaging wind gusts is the main threat, and dangerous lightning strikes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ017-023-032-039-055-056-072000- Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown- Coastal Georgetown- 352 PM EDT Fri May 6 2022 ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 5:44 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT Fri May 6 2022
SCZ017-023-024-032-033-062215-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
544 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Florence, Dillon, eastern Darlington, northwestern Marion and
southeastern Marlboro Counties through 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florence Darlington Technical College Main Campus, or near
Darlington, moving northeast at 115 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Dillon, Darlington, Mccoll, Latta, Quinby, Clio, Sellers,
Blue Brick, Hamer, Mont Clare, Mars Bluff, Brownsville, South Of The
Border, Darlington Raceway, Florence Darlington Technical College
Main Campus, Minturn, Oak Grove, Francis Marion University and
Bingham.
This includes the following highways...
Interstate 20 between mile markers 136 and 141.
Interstate 95 in South Carolina between mile markers 158 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.
&&
LAT...LON 3470 7955 3441 7920 3406 7973 3424 7999
TIME...MOT...LOC 2144Z 224DEG 99KT 3429 7979
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
IGBSpecial weather statement, May 6, 5:45 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Fri May 6 2022
SCZ017-023-024-032-033-062230-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
545 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Florence, Dillon, east central Darlington, northwestern Marion and
southeastern Marlboro Counties through 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Darlington and Florence, moving northeast at
50 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Dillon, Darlington, Latta, Quinby, Sellers, Fork, Blue
Brick, Mont Clare, Mars Bluff, Brownsville, Darlington Raceway,
Florence Darlington Technical College Main Campus, Oak Grove, Francis
Marion University, Bingham, Mechanicsville, Floydale, Smithboro and
Little Rock.
This includes the following highways...
Interstate 20 between mile markers 137 and 141.
Interstate 95 in South Carolina between mile markers 157 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.
&&
LAT...LON 3407 7982 3430 7999 3442 7983 3453 7964
3451 7936 3431 7919
TIME...MOT...LOC 2144Z 239DEG 49KT 3420 7984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DCHLocal storm report, May 6, 6:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 NE CLYDE 34.40N 80.16W
05/06/2022 M0.75 INCH DARLINGTON SC TRAINED SPOTTER
PINE RIDGE
&&
EVENT NUMBER ILM2200158
TRALocal storm report, May 6, 6:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 W CLYDE 34.38N 80.21W
05/06/2022 DARLINGTON SC EMERGENCY MNGR
POWERLINES AND 4 TREES BLOWN DOWN AT THE INTERSECTION
OF WEST OLD CAMDEN RD. AND ASHLAND RD.
&&
EVENT NUMBER ILM2200159
TRALocal storm report, May 6, 6:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
633 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 E HARTSVILLE 34.37N 80.07W
05/06/2022 M1.00 INCH DARLINGTON SC EMERGENCY MNGR
&&
EVENT NUMBER ILM2200160
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| May 6, 5:45 PM EDT | Special Weather Statement | ILM | Dillon | 45 min |
| May 6, 6:00 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 45 min |
| May 6, 6:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Marion, Williamsburg | 35 min |
| May 6, 6:37 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 23 min |
| May 6, 6:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| May 6, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 39 min |
| May 6, 6:59 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 16 min |
| May 6, 7:12 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 48 min |
| May 6, 7:21 PM EDT | Tornado Warning | ILM | Dillon | 24 min |
| May 6, 3:41 AM EDT | Small Craft Advisory | ILM | 38 hr | |
| May 6, 7:28 PM EDT | Special Weather Statement | ILM | Bladen | 47 min |
| May 6, 7:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.